Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 23, NWS Corpus Christi, TX

September 27, 2017Webb County, Texas

NWS Corpus Christi, TX issued this flash flood warning at Sep 27, 2017, 6:41 PM CDT for Webb County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2017, 6:41 PM CDT (23:41 UTC)
Expired
Sep 27, 2017, 9:45 PM CDT
In force
3 hr
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 201 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 7:40 PM CDTFLASH FLOOD1 Se St Augustine Hs So, TXWATER OVER THE ROAD ON HIGHWAY 359 IN LAREDO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WGUS54 KCRP 272341
FFWCRP
TXC479-280245-
/O.NEW.KCRP.FF.W.0023.170927T2341Z-170928T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Corpus Christi TX
641 PM CDT WED SEP 27 2017

The National Weather Service in Corpus Christi has issued a

* Flash Flood Warning for...
  South central Webb County in south central Texas...

* Until 945 PM CDT

* At 639 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area where heavy rainfall has 
  occurred over the past couple of days. Flash flooding is expected 
  to begin shortly. The heaviest rainfall is occurring right along 
  the Rio Grande and is heading toward the city of Laredo. Rainfall 
  amounts in Laredo may exceed 1 inch over the next couple of hours. 

* Some locations that will experience flooding include...
  Laredo, Rio Bravo, El Cenizo, Laredo International Airport, Unitec
  Industrial Park, Ranchos Penitas West, Columbia Bridge, United
  South High School, Texas A&M International University, St Augustine
  High School South Laredo, Doctors Hospital Of Laredo, Laredo
  Community College, Laredo Country Club, Orvil and Botines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 2727 9949 2730 9949 2731 9954 2734 9951
      2741 9949 2749 9948 2750 9953 2757 9951
      2761 9955 2760 9958 2764 9960 2763 9964
      2766 9967 2766 9971 2773 9977 2779 9948
      2727 9927 2727 9933 2732 9937 2726 9945

$$

GW
2 follow-up statements
177 
WGUS74 KCRP 280050
FFSCRP

Flash Flood Statement
National Weather Service Corpus Christi TX
750 PM CDT WED SEP 27 2017

TXC479-280245-
/O.CON.KCRP.FF.W.0023.000000T0000Z-170928T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webb TX-
750 PM CDT WED SEP 27 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTH CENTRAL WEBB COUNTY...

At 740 PM CDT, Webb County Sheriffs office reported water over the 
road on Highway 359 in Laredo. The storms which caused the flooding 
have weakened, but water will take some time to recede. Other 
flooding may also be occurring at this time. 

Some locations that will experience flooding include... 
Laredo, Rio Bravo, El Cenizo, Laredo International Airport, Unitec 
Industrial Park, Ranchos Penitas West, Columbia Bridge, United South 
High School, Texas A&M International University, St Augustine High 
School South Laredo, Doctors Hospital Of Laredo, Laredo Community 
College, Laredo Country Club, Orvil and Botines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 2727 9949 2730 9949 2731 9954 2734 9951
      2741 9949 2749 9948 2750 9953 2757 9951
      2761 9955 2760 9958 2764 9960 2763 9964
      2766 9967 2766 9971 2773 9977 2779 9948
      2727 9927 2727 9933 2732 9937 2726 9945

$$

GW
767 
WGUS74 KCRP 280242
FFSCRP

Flash Flood Statement
National Weather Service Corpus Christi TX
942 PM CDT WED SEP 27 2017

TXC479-280251-
/O.EXP.KCRP.FF.W.0023.000000T0000Z-170928T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webb TX-
942 PM CDT WED SEP 27 2017

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL WEBB COUNTY WILL EXPIRE
AT 945 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

A Flash Flood Watch remains in effect for Webb County including the 
city of Laredo through tonight. Additional rainfall, possibly heavy 
at times, is still expected. 

LAT...LON 2727 9949 2730 9949 2731 9954 2734 9951
      2741 9949 2749 9948 2750 9953 2757 9951
      2761 9955 2760 9958 2764 9960 2763 9964
      2766 9967 2766 9971 2773 9977 2779 9948
      2727 9927 2727 9933 2732 9937 2726 9945

$$

GW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 5:50 PM CDT, 51 minutes earlier.

Area forecast discussion, Sep 27, 5:50 PM CDT, 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
550 PM CDT Wed Sep 27 2017

.DISCUSSION...

See AVIATION discussion for 00Z TAFS.

&&

.AVIATION...

Will keep this short. Basically the best chance for convection
will be in the Laredo (KLRD) terminal, where showers will begin no
later than 02Z and likely continue off and on through a good part
of the night. Farther east, less activity expected this evening
and main convection mentioned in terminals is during the daytime
on Thursday (do have a TEMPO SHRA at KALI). Most of the convection
will be late morning and afternoon, spreading west by late
afternoon toward the KLRD terminal again. Outside of convection
should have VFR conditions for the most part, with a potential for
some light (MVFR) fog at KVCT and KALI toward morning (although
overcast deck will limit radiational cooling). Mainly east winds
this evening become light northeast overnight and should be mainly
NE or E through Thursday, with winds expected to remain 11 knots
or less outside of convection.

&&

.PREVIOUS DISCUSSION... /Issued 333 PM CDT Wed Sep 27 2017/

SHORT TERM (Tonight through Thursday Night)...

Due to saturated soil across the 4 western counties, any additional
rainfall may lead to more flooding. Thus, have expanded the Flash
Flood Watch to include Duval and McMullen and extended it through
12Z Thu morning.

Convective activity has increased once again this afternoon across
the CWA. Kept the higher pops across the western CWA tonight as mid
level drying is expected across the eastern CWA. This is in response
to mid level high pressure, currently centered over the NW Gulf,
moving slightly farther west tonight/Thu. Kept the highest rain
chances across the western CWA tonight and Thu due to continued deeper
moisture and proximity to embedded upper level short wave,
however QPF values are expected to be much less by Thu. This is
due to a little more drying in the 800mb- 600mb levels working its
way into the western areas by Thu, but very saturated above that.
Thus am expecting the convection to become more elevated
overnight into Thu, possibly becoming more elevated stratiform
with time. For now have gone with mention of mainly shra's and iso
tsra's through the period. At the sfc, the CWA is currently
sitting between a sfc high to the north and low pressure to the
southeast over the gulf. This will lead to a more northeastly flow
tonight and Thu, which will provide some low level moisture
convergence across the eastern CWA tonight and Thu, which is
expected to produce iso low topped -shra's. Therefore, kept a 20
pop across the east and over the gulf waters despite the high
pressure/drying aloft. Cooler temps expected tonight through Thu
night due to the clouds and abundant moisture.

LONG TERM (Friday through Wednesday)...

The closed/cut-off mid-level low to our west finally begins to break
down and lift northward at the start of the long term period.
Ridging moves back into the region by the weekend though the flow
aloft looks more progressive for the start of work week which could
mean more unsettled weather possible.

Weak cold front will be inching closer to the region on Friday and
Saturday but with large PWATs still in place we will continue to see
scattered shower and thunderstorm activity. Expecting a marker
decrease in coverage by Saturday mostly confined to the southern
areas of the CWA in closer proximity to the frontal boundary. Behind
the boundary there will be some drier air filtering into the region
so we can be thankful for that, however, PWATs are expected to still
be slightly above average in the 1.5-1.8" range, but definitely
better than the 2+" we've got going now.

This respite is brief which is unfortunate with another slug of
moisture, possibly 2+" moving back into the region by Tuesday. With
the influx of more moisture isolated to scattered convection is
possible Monday through Wednesday and mostly driven by seabreezes
and coastal convergence. Back to summer we head...

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    76  87  74  89  72  /  20  30  20  30  20
Victoria          73  87  72  88  68  /  20  40  30  40  10
Laredo            75  86  73  87  71  /  70  50  50  40  30
Alice             74  88  72  90  70  /  30  30  20  30  20
Rockport          76  87  76  88  74  /  20  30  20  20  20
Cotulla           72  86  72  88  69  /  60  40  50  30  20
Kingsville        75  89  73  91  72  /  30  30  20  30  20
Navy Corpus       79  87  77  88  76  /  20  30  20  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Thursday morning For the following
     zones: Duval...La Salle...McMullen...Webb.

GM...None.

&&

GW/86...AVIATION
Hazardous weather outlook, Sep 27, 2:50 PM CDT, 3 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Corpus Christi TX
250 PM CDT Wed Sep 27 2017

TXZ229>234-239>247-282000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
250 PM CDT Wed Sep 27 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Tonight

Scattered to numerous showers and isolated thunderstorms will be
possible across South Texas tonight. The heaviest rainfall
amounts are expected to occur across the Brush Country. A Flash
Flood Watch is in effect for Webb, La Salle, Duval and McMullen
Counties through tonight.

A moderate risk of rip currents will exist along Gulf-facing
beaches tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and isolated thunderstorms will be possible
Thursday and Friday. Isolated showers and thunderstorms could occur
over the region Saturday and again Monday into Tuesday.

A moderate risk of rip currents will exist along Gulf-facing
beaches again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-282000-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
250 PM CDT Wed Sep 27 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Tonight

An isolated thunderstorm may occur tonight. Otherwise...no
hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and isolated thunderstorms will be possible
Thursday and Friday. Isolated showers and thunderstorms could occur
over the region Saturday and again Monday into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TE/GH

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:11 PM CDTAreal Flood AdvisoryCRPMcMullen3 hr
Sep 26, 10:11 PM CDTAreal Flood AdvisoryCRPWebb2 hr
Sep 26, 10:32 PM CDTFlash Flood WarningCRPWebb118 min
Sep 27, 2:00 AM CDTAreal Flood AdvisoryCRPLa Salle, Webb3 hr
Sep 27, 9:33 AM CDTRiver Flood WarningCRPLa Salle5 days
Sep 27, 2:17 PM CDTFlash Flood WarningCRPWebb118 min
Sep 27, 4:12 PM CDTAreal Flood AdvisoryCRPDuval, McMullen3 hr
Sep 27, 5:46 PM CDTFlash Flood WarningCRPWebb3 hr
Sep 27, 6:52 PM CDTFlash Flood WarningCRPDuval, Jim Wells, Live Oak3 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.